[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.153.63. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1988

Inadvertent Instillation of Hemoccult Developer in the Eye

Arch Ophthalmol. 1988;106(8):1033-1034. doi:10.1001/archopht.1988.01060140185013
Abstract

To the Editor.  —Identification of topical ophthalmic medications by colorcoded caps has been of benefit to countless patients. In a recent letter1 readers were alerted to the improper use of eye drops by patients who inadvertently interchanged eye drop caps, potentially leading to ocular and systemic injuries. In a hospital setting, similar mistakes are less common. However, we report two cases in which the nonophthalmic preparation Hemoccult (Smith-Kline Diagnostic, Sunnyvale, Calif) was mistaken for an ophthalmic drop and was administered, resulting in acute ocular injury.See also pp 1029 and 1030.

Report of Cases.—Case 1.  —A 24-year-old woman was undergoing rehabilitation at a local hospital after suffering from a pontine hemorrhage. Five weeks after admission her physical examination showed hemiparesis and ataxia. Ophthalmic examination demonstrated visual acuity of 20/70 OU. Extraocular movements were impaired; the right eye showed an inability to adduct past the midline and the

First Page Preview View Large
First page PDF preview
First page PDF preview
×